Flash Flood, Owsley
- When
- November 4, 7:00 AM EST to 7:29 AM EST
- Where
- Owsley County, Island City
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
High water reported across Highway 1350.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
High water reported across Highway 1350.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 4, 5:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 530 AM EST THU NOV 4 2004 .DISCUSSION... SFC LOW PRESSURE LOCATED OVER CENTRAL INDIANA ACCELERATING NORTHWARD...WITH COLD FRONT NEARING CENTRAL KENTUCKY...AND CONTINUING TO MAKE GOOD PROGRESS TO THE EAST. GOOD SOAKING RAIN OVERNIGHT...WITH UP TO 2 INCHES IN SPOTS ALONG THE I-75 CORRIDOR AND WHERE IT INTERSECTS I-64. STILL SOME GOOD CONVECTION GOING ON WITH THE OCCASIONAL LIGHTNING STRIKE. MENTIONED THUNDER EARLY...WITH BEST POPS IN THE EASTERN HALF OF THE CWA. HIGH TEMPS WILL BE TRICKY TODAY...AS WAA OUT AHEAD OF THE FRONT HAS LED TO RISING TEMPS OVERNIGHT FOR MOST SPOTS. AM COUNTING ON A 12Z HIGH AS COOLER AIR RUSHES IN RAPIDLY IN THE FRONTS WAKE...STEADYING TEMPS FOR THE REST OF THE DAY. STRONG SUBSIDENCE WILL TRAP MOISTURE IN THE LOW LEVELS...AS PREVIOUS FORECAST HAD PEGGED...WITH A FEW STRAY SHOWERS LINGERING THROUGH THE EVENING HOURS. FORECAST SOUNDINGS THAN TRANSITION TO MORE OF A DRIZZLE POTENTIAL LATER...SO MENTIONED DRIZZLE WHERE BEST UPSLOPE WIND FETCH WILL BE. FROST WITH POTENTIALLY SOME ISOLATED FREEZES STILL LOOKS GOOD FOR FRIDAY NIGHT...HOWEVER ONLY SNAG WILL BE WAA ADVECTION TO TAKE PLACE DURING THE OVERNIGHT. WSW WINDS WILL KEEP THE RIDGES FROM DROPPING OFF TOO RAPIDLY. WILL CONTINUE TO LET THE HWO DO MORE OF TALKING ON THE FROST/FREEZE POTENTIAL WITH CALM WINDS STILL IN QUESTION. HEIGHT RECOVERIES AND 850 TEMPS CONTINUE THROUGH SATURDAY SO HAVE NUDGED HIGHS UP A BIT. MORE SOUTHWESTERLY FLOW OUT OF NEXT WEAK DISTURBANCE TO BRUSH BY FROM THE NORTH...LEADING TO ANOTHER SPLIT ON SATURDAY NIGHT AS VALLEYS DECOUPLE. LEFT SUNDAY THROUGH WEDNESDAY INTACT. && .PREV DISCUSSION... 550 PM EST WED NOV 3 2004 QUICK UPDATE. WINDS HAVE DECREASED ACROSS THE AREA AND OVERNIGHT FCST PICKED UP ON THIS BUT MUCH LATER. LATEST GFS MODEL STILL KEEPS 100 POP FOR THE AREA ALTHOUGH THE QPF DOES NOT LOOK IMPRESSIVE. PW IS HIGH ENOUGH TO PRODUCE ISOLATED HEAVY RAIN AND WILL KEEP MENTION...BUT NOT EXPECTING GENERALIZED HEAVY RAIN FOR HYDRO CONCERNS. STILL FEEL THAT ALMOST EVERYONE SHOULD MEASURE. 445 PM EST WED NOV 3 2004 20Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE CENTERED OVER NW MS WITH A WARM FRONT EXTENDING EAST ACROSS THE NORTHERN PORTIONS OF THE GULF COAST STATES AND INTO THE MID ATLANTIC STATES. ONE BATCH OF RAIN WAS OVER NE TN AND SOUTHEASTERN KY. ADDITIONAL SHOWERS ARE NOW DEVELOPING AHEAD OF THIS LOW AND WARM FRONT OVER NORTHERN ALABAMA AND MS AND WESTERN TN. THE SFC LOW IS IN RESPONSE TO AN UPPER LOW NOW OVER CENTRAL OK. THE MODELS TAKE THE LOW INTO THE EASTERN GREAT LAKES BY 0Z FRI. AT THE SAME TIME THE SFC LOW IS FORECAST TO DEEPEN AND TRACK UP THE MS VALLEY AND INTO THE OH VALLEY TONIGHT. LIFT AHEAD OF THIS SYSTEM SHOULD GENERATE A DECENT SHOT OF RAIN TONIGHT. PWS ARE FORECAST TO RISE INTO THE 1.5 RANGE OVERNIGHT TONIGHT. WENT WITH RAIN COULD BE HEAVY AT TIMES IN THE GRIDS. SOME FACTORS LIMITING PRECIP AMOUNTS WILL BE THE DOWNSLOPE FLOW INTO THE VA BORDER COUNTIES. 12Z GFS AND ETA RUNS BOTH SEEM TO INDICATE THIS AS WELL. ALSO...THE REGION WILL NOT BE UNDER THE FAVORABLE REGION OF THE UPPER JET EITHER. AFTER THE INITIAL SHOT EXITS THE REGION...MUCH OF THE PRECIP WILL LIKELY HOLD OFF UNTIL AFTER MIDNIGHT WHEN LIFT AND MOISTURE WILL BE THE BEST. LOW TEMPS ARE A LITTLE PROBLEMATIC. WARM ADVECTION WILL BE BALANCED BY SOME WETBULBING. TEMPS AT 0Z OR SHORTLY AFTER MAY IN FACT BE THE LOW OR THE LOWS MAY OCCUR AROUND OR SHORTLY AFTER 12Z WITH THE FROPA. MODELS ALSO INDICATE A BIT OF A DRY SLOT AFTER THE COLD FRONT TRAILING S FROM THE LOW CROSSES THE REGION ON FRI MORNING OR EARLY AFTERNOON. THE ETA APPEARS TO BE A TAD SLOWER WITH THE FRONT THAN THE ETA. PUT IN A BRIEF PERIOD OF LOWER SKY COVER AROUND MIDDAY IN THE GRIDS TO ACCOUNT FOR THE DRY SLOT. THIS ALSO COULD ALLOW TEMPS TO RISE ABOVE MAV GUIDANCE. FOR NOW DID NOT GO THAT AGGRESSIVE WITH HIGHS AND STAYED CLOSE TO THE PREVIOUS FORECAST WHICH WAS JUST A DEGREE OR TWO ABOVE THE 12Z MAV NUMBERS. HIGH PRESSURE BEGINS TO BUILD INTO THE REGION THU NIGHT...BUT LOW LEVEL MOISTURE WILL REMAIN TRAPPED BELOW SUBSIDENCE INVERSION FOR A TIME AND KEEP CLOUDS MOSTLY CLOUDY AS THE WRAPAROUND MOISTURE WORKS IN ON NW UPSLOPE FLOW. WENT WITH A CHANCE OF SOME UPSLOPE RAIN SHOWERS ON THU EVENING...LINGERING THEM A LITTLE LONGER ON THE VA BORDER. FRI SHOULD HAVE HIGH TEMPS OF 5 TO 10 DEGREES BELOW NORMAL AS HIGH PRESSURE CONTINUES TO WORK IN. WITH HIGH PRESSURE BUILDING EAST INTO THE TN VALLEY THERE SHOULD BE DECENT RADIATIONAL COOLING ON FRI NIGHT. SOME VALLEY LOCATIONS WILL LIKELY DECOUPLE ENOUGH FOR A MINOR TO MODERATE RIDGE VALLEY TEMP SPLIT. MENTIONED SOME PATCHY FROST IN THE VALLEYS. SOME OF THE VALLEYS MAY HAVE AN OPPORTUNITY FOR A HARD FREEZE IF PRESS GRADIENT DECEASES ENOUGH TO SLACKEN WINDS. MET AND MAV GUIDANCE TEMPS ARE BOTH BELOW FREEZING AT LOZ FOR FRI NIGHT...BUT REMAIN IN THE MID 30S AT JKL. TEMPS SHOULD MODERATE ON SAT AS 8H THERMAL TROUGH WILL HAVE PASSED TO THE EAST. MEX NUMBERS WERE CLOSE TO ENSEMBLE MEANS FOR SAT HIGH TEMPS SO FOLLOWED MEX NUMBERS CLOSELY. EXTENDED (SUNDAY-TUESDAY) STILL QUITE A BIT OF RUN-TO-RUN VARIABILITY WITH UPPER LEVEL PATTERN IN THE EXTENDED. KEPT THINGS DRY...WHICH IS NICELY SUPPORTED BY MOS AND MOS ENS MEAN...WHICH BOTH PRODUCE PUNY POPS THROUGH THE PERIODS. AS FAR AS TEMPS GO...BECAUSE OF THE CONTINUING UNCERTAINTY IN THE STRENGTH...TIMING...AND POSITION OF WHAT LOOKS TO BE A NICE JET-DUG EASTERN CONUS TROUGH...AND EVEN MORE IMPORTANTLY...THE FOLLOWING S/WV RIDGING THAT COULD POTENTIALLY HELP TO AMPLIFY COLD AIR INTRUSION INTO THE CWA...LEANED QUITE A BIT TOWARDS THE ENSEMBLE TEMPS. SEEMS REASONABLE GIVEN THE FACT THAT ALTERATIONS IN THE UPPER AIR PATTERN FROM RUN-TO-RUN ARE CLOSE TO THE SAME MAGNITUDE AS MEAN MEMBERS THEMSELVES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 538 AM EST THU NOV 4 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 538 AM EST THU NOV 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING. SOME OF THESE MAY PRODUCE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A POTENTIAL FOR FROST IN VALLEY LOCATIONS SATURDAY AND SUNDAY MORNING. SOME OF THE MORE SHELTERED VALLEYS MAY EVEN EXPERIENCE A FREEZE...WITH THE BEST POTENTIAL OCCURRING ON SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
The Jackson,KY radar (KJKL), 38 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425238.